West Virginia, 2018

Hail and Damaging Wind in West Virginia, May 15, 2018

May 15, 2018 · NWS PBZ · 4 events in 2 counties and zones

Shortwave passage along a sagging boundary resulted in showers and thunderstorms across the region on the 15th. With plenty of instability and unidirectional shear, the primary threat was damaging wind although there were several hail reports as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Shortwave passage along a sagging boundary resulted in showers and thunderstorms across the region on the 15th. With plenty of instability and unidirectional shear, the primary threat was damaging wind although there were several hail reports as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 15, 5:16 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 15, 5:16 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
616 PM EDT Tue May 15 2018

.SYNOPSIS...
The pattern of warm weather with periodic showers and
thunderstorms will continue into the weekend, but this should
end by the beginning of next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Frontal boundary is fairly evident on visible satellite loop,
lying near the Mason-Dixon Line and then curving a bit further
southwest into southeast Ohio. One powerful storm is currently
riding the boundary right near the southern CWA border in Noble
County, with more activity, supported by a shortwave, firing to
the west of ZZV. Still concerned about potential training of
storms across the southern counties tonight from this activity,
given east- west mean flow parallel to the boundary and the
still sufficient instability. Flash Flood Watch will continue as
is for now, with an extension possible later this evening. CAMs
indicate a relative lull in activity towards dawn, but precipitation
will shift back to the north as another wave moves along the
front on Wednesday. Temperatures tonight will end up some 10 to
15 degrees above normal, with highs rising into the 70s on
Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
The front will drift slowly to the north through the 48 hour
period, and the area of likely pops will also drift north,
expanding to the entire region by Friday. With persistent
convection remaining across the same general area, flooding will
remain possible. Temperatures will remain above normal.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Little change to the overall pattern is expected into next week.
The front will move little through Monday, until another cold
front comes from the northwest and definitively sweeps through.
This should finally bring an end to precipitation by Monday
night. After a warmup over the weekend, temperatures will fall
back closer to normal Monday and Tuesday.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
High confidence forecast outside of cig restrictions Wednesday
morning where they could be lower than forecast.

Line of showers has exited eastern terminals and little is
expected over the next several hours unless MGW gets hit as the
gust front moves through before 20Z. There could be another
round of showers and embedded thunder moving through after 2Z
especially across Ohio and West Virginia terminals. For now,
given little upstream development, decided to hold off any
prevailing weather inclusion.

Moisture increases tonight into Wednesday which will lead to
widespread MVFR cigs. There will be scattered showers as an
upper disturbance crosses.

Winds will die down by 22Z becoming light from the east turning
southeast Wednesday morning.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until midnight EDT tonight for MDZ001.
OH...Flash Flood Watch until midnight EDT tonight for OHZ059-068-
     069.
PA...Flash Flood Watch until midnight EDT tonight for PAZ021-029-
     031-073>076.
WV...Flash Flood Watch until midnight EDT tonight for WVZ002>004-
     012-021-509>514.

&&
Hazardous weather outlook, May 15, 5:30 PM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
630 PM EDT Tue May 15 2018

MDZ001-OHZ059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-162230-
Garrett-Belmont-Noble-Monroe-Allegheny-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
630 PM EDT Tue May 15 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, there is a chance for severe thunderstorms through this
evening with damaging wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increasing potential for flash flooding is expected through the week
as repeated rounds of showers and thunderstorms cross the region.
The
better chance for flash flooding is currently expected on Thursday
night and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039-040-048>050-057-058-WVZ001-162230-
Tuscarawas-Carroll-Coshocton-Harrison-Jefferson-Muskingum-Guernsey-
Hancock-
630 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.

.DAY ONE...Tonight.

There is a chance for severe thunderstorms through this evening with
damaging wind and hail as the primary threats. In addition, rainfall
from stronger thunderstorms may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increasing potential for flash flooding is expected through the week
as repeated rounds of showers and thunderstorms cross the region.
The
better chance for flash flooding is currently expected on Thursday
night and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ041-PAZ007>009-013>016-020-022-023-162230-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-
Beaver-Armstrong-Indiana-
630 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Increasing potential for flash flooding is expected through the week
as repeated rounds of showers and thunderstorms cross the region.
The better chance for flash flooding is currently expected on
Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 15, 12:50 PM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
150 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     HAIL             HANOVERTON              40.76N  80.94W
05/15/2018  M1.00 INCH       COLUMBIANA         OH   PUBLIC

&&

EVENT NUMBER PBZ1802966

JD
Local storm report, May 15, 1:00 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     HANNAHSVILLE            39.24N  79.71W
05/14/2018                   TUCKER             WV   DEPT OF HIGHWAYS

            TREES DOWN

1211 PM     TSTM WND DMG     COOK TOMB               41.33N  79.20W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON CEMENTARY RD

1213 PM     TSTM WND DMG     1 ESE HOTTELVILLE       41.35N  79.14W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON GREENWALD RD.

1215 PM     TSTM WND DMG     COOKSBURG               41.34N  79.20W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON RIVER ROAD.

1230 PM     TSTM WND DMG     3 N HAWTHORN            41.07N  79.28W
05/15/2018                   CLARION            PA   911 CALL CENTER

            TREES DOWN IN REDBANK TOWNSHIP

&&

EVENT NUMBER PBZ1802967
EVENT NUMBER PBZ1802968
EVENT NUMBER PBZ1802969
EVENT NUMBER PBZ1802970
EVENT NUMBER PBZ1802971

JD
Local storm report, May 15, 1:01 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     HANNAHSVILLE            39.24N  79.71W
05/14/2018                   TUCKER             WV   DEPT OF HIGHWAYS

            TREES DOWN

1211 PM     TSTM WND DMG     COOK TOMB               41.33N  79.20W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON CEMENTARY RD

1213 PM     TSTM WND DMG     1 ESE HOTTELVILLE       41.35N  79.14W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON GREENWALD RD.

1215 PM     TSTM WND DMG     COOKSBURG               41.34N  79.20W
05/15/2018                   FOREST             PA   DEPT OF HIGHWAYS

            TREES DOWN ON RIVER ROAD.

1230 PM     TSTM WND DMG     3 N HAWTHORN            41.07N  79.28W
05/15/2018                   CLARION            PA   911 CALL CENTER

            TREES DOWN IN REDBANK TOWNSHIP

&&

EVENT NUMBER PBZ1802972
EVENT NUMBER PBZ1802973
EVENT NUMBER PBZ1802974
EVENT NUMBER PBZ1802975
EVENT NUMBER PBZ1802976

JD
Local storm report, May 15, 1:02 PM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
202 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     TSTM WND DMG     2 ESE LEEPER            41.36N  79.27W
05/15/2018                   CLARION            PA   911 CALL CENTER

            TREES DOWN IN FARMINGTON TOWNSHIP

&&

EVENT NUMBER PBZ1802977

TGREEN
Local storm report, May 15, 1:47 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             SHANNONDALE             41.08N  79.23W
05/15/2018  M1.75 INCH       CLARION            PA   911 CALL CENTER

&&

EVENT NUMBER PBZ1802978

TAX
Special weather statement, May 15, 4:58 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT TUE MAY 15 2018

OHZ057-068-069-152245-
Monroe-Noble-Muskingum-
558 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MONROE...SOUTHEASTERN MUSKINGUM AND NOBLE
COUNTIES...

At 558 PM EDT, a strong thunderstorm was located 8 miles east of
McConnelsville, moving east at 40 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Woodsfield...                     Caldwell...
Dudley...                         Summerfield...
Belle Valley...                   Lewisville...
Sarahsville...                    Dexter City...
Antioch...                        Stafford...
Graysville...                     Harriettsville...

This includes  Interstate 77 in Ohio between mile markers 18 and 30.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3982 8178 3979 8105 3957 8104 3958 8126
      3961 8127 3961 8128 3959 8129 3959 8136
      3960 8139 3963 8142 3963 8145 3965 8145
      3964 8147 3958 8147 3959 8159 3966 8159
      3967 8164 3975 8164 3976 8179
TIME...MOT...LOC 2158Z 271DEG 36KT 3969 8170

TAX

The radar

The Pittsburgh radar (KPBZ), 120 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wetzel

When
May 15, 6:26 PM EST
Where
Wetzel County, 1.07 mi E of Far
Measured
1.25 in hail
Reported by
Public
Coordinates
39.530, -80.730

Hail, Tucker

When
May 15, 8:02 PM EST
Where
Tucker County, 0.69 mi S of Forty Three
Measured
0.88 in hail
Reported by
Public
Coordinates
39.170, -79.520

Thunderstorm Wind, Tucker

When
May 15, 8:02 PM EST
Where
Tucker County, 0.69 mi S of Forty Three
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.170, -79.520

Member of the public reported trees down.

Hail, Tucker

When
May 15, 8:04 PM EST
Where
Tucker County, 0.87 mi NE of Porterwood
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
39.090, -79.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761180, 761181, 761183, 761182.